Bipolar Disorder Community
Eye problems and lithium
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Eye problems and lithium

I have just returned from an opthalmology appointment.  

I explained that I have been experiencing far too many and far too severe headaches for the past few months.  I had already spoken to my Dr about this who assured me it was nothing to do with my medications.

The opthalmologist informed me that the lithium I am taking can cause rapid eye movement and because I already have a problem with this he thinks the lithium "may" be exacerbating the problem.  This in turn is giving me the headaches.  He is hoping that my new glasses prescription will make a big difference but has said that if not then I will have to come off the lithium.

I just wondered if anyone else has experienced eye problems with lithium or in fact any other meds.  I am finding the lithium is working really well for me and will be really disappointed if I have to come off it.
Related Discussions
10 Comments Post a Comment
Blank
767237_tn?1332643777
I'm not sure if my comments will help but here it goes. I've only been on lithium for almost 2 weeks. I have noticed I've had more headaches than usual lately. Also, I was telling my husband just last night that I feel like my eyes are "bouncy", like I have to focus to get a straight visual at whatever I'm looking at, rubbing them, shaking it off. I was wondering myself this had anything to do with the lithium? You probably have been taking it a liitle longer. DO you think it's too early to tell?
Blank
Avatar_f_tn
I'm not sure if it's too early to tell or not.  However I do know that when I tried to increase from 400mg to 600mg I got the worse headache I have ever had and my balance was completely off kilter (along with nausea).  I've only been on it since just before Christmas and this coincides with the increase in my headaches.

My Dr said that the lithium wasn't the cause of my headaches, however if you are getting visual disturbances then headaches are going to be a result of that.

My opthalmologist said my eyes have been working triple time trying to remain focus'd as opposed to only double time with my ongoing visual challenges.

I can't scroll down on the computer either anymore without feeling dizzy - which my opthalmologist nodded knowingly about when I told him.

I would suggest that you see how you go over another couple of weeks.  What dose have you been started on?  It may be that you need a lower dose or it may be that it just isn't going to suit you but you need to give it a good chance.  Let's hope it settles down for you.

I am going to see if there is any change with my glasses but if I'm getting this on only 400mg I can't see me being able to increase the dose and I need to be on about 900mg really.
Blank
767237_tn?1332643777
Yeah, the doc started me at 600mg, the problem hasn't been so bad to make me upset, It's just something that I've noticed and the nausea for sure too. My balance hasn't been off though (something I've been looking out for-to know if its too much). But your right the computer can make me dizzy too. I had one day last week (sun. I think) where I was so sick and dizzy feeling I couldnt get up half the day, I had to just lie down. My doc put me on lithium because I was starting to act manic. My problem is that I like being manic, I get all my cleaning done , I'm in a great mood (with some irritability) Do you feel like that? I guess I just need to give the meds a chance to work.
Blank
Avatar_f_tn
I certainly get more done when I'm manic, lol.  I don't like the irritability and the quick to react side of it though.  I've really noticed a difference since being on lithium.  I am much more level and situations that have cropped up I have dealt with really well, which in the past would have had me climbing the walls.

If I can just sort out these headaches and general fatigue then I think I'd be satisfied :)
Blank
767237_tn?1332643777
Yeah it is a little like going 100 miles into a brick wall...lol. I hope the lithium does that for me too.


Well all the luck to you. I'm sure your doctor will find a way to get rid of those side effects:) hopefully!
Blank
Avatar_f_tn
My daughter has had this problem before. Once her eye prescription was corrected it helped considerably. I don't completely know the mechanism of it but when she is upset or manic it is worse and when she was actively psychotic it was awful. We thought it was her lamictal and we started to wean her off of it but it didn't change the sensation. She felt like things with texture were moving when this was going on. It worsened with anxiety her eye doctor said it was something her eyes were doing anyway with her bipolar he suggested that when she got upset or manic it caused her brain to lose control of her eye movement. She is stable now and it is pretty much gone.
Blank
599945_tn?1240385954
as you know i was taking lithium 1200 for about a year and had few problems other than an inability to read for very long, still can't scroll down computer too fast, but never could! what other meds are you on? maybe you're increasing lithium too fast. are  you getting blood work done every week? hope your glasses help with the headaches, balance etc.
Blank
Avatar_f_tn
Hi,  Yes I've always had a problem in so far that my eyes don't work together.  They have gotten significantly worse since starting the Lithium but I didn't know it was my eyes, it is the constant bad headaches and migraine.  Now lithium does not cause headaches or migraine, it can in fact help with those problems.  What is happening though is because there is an increase in the movement of my eyes, this adds to the existing problem of my eyes constantly fighting to stay focused.  Now the glasses may or may not help calm that down.

Irishwriter - I'm only on 400mg and have been since just before Christmas.  The psych asked me to increase to 600mg which I tried 6 weeks in, took one dose of 600mg and had the worst headache, nausea etc that I've ever had in my life (trust me I get migraine so I don't say this lightly).  I have not dared try the 600mg dose since, so I'm still only taking 400mg which has given me a blood level reading of 0.2, so very low.

I'm hoping the glasses will be enough but I can't see me being able to increase the lithium so I shall be discussing with my psych about upping the depakote back to 500mg (currently on 250mg) and taking it alongside the lithium, rather than coming off it and being on only one MS.  I am unable to tolerate very high doses of any of the meds I've tried so I shouldn't really be surprised that I've experienced problems with the Lithium, lol.
Blank
599945_tn?1240385954
yeah, the blood levels are quite low. have you tried lamictal, zyprexa or abilify? amazingly am getting a few hours relief from combo of lamictal 3oo, abilfy 15 take 5 of that at night from last night and it did make the down a lot less severe, removed the urge to suicide but not the desire! also i take thyroxine (thought to be antidepressant, apparently some bps need higher levels of thyroid function) and klonopin, xanax as needed. prob told you all this before, if so i apologise! brain fog! hope your eyes settle and the migraine settles. i take paramax for migrain it's a mix of acetaminophen and an anti emetic, don't know what it would be called there. the incremental increase in l amictal has to be very slow to avoid side effects.  take care.



Blank
Avatar_f_tn
Thanks irishwriter.  I'm hoping I can hang on with the lithium, I've tried so many different meds and this really does seem to be the one that is working the best, I shall have to see how things go over the next month or two.  If worse comes to the worse then I shall have to discuss other options, I can't tolerate the zyprexa but don't think I've been on the other 2 (I shall have to check - i think my memory melted).

Thanks for the advice.  Oh I have sumatriptan for my migraine - doesn't do a darn thing :(
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
remar
st. louis, MO
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_m_tn
Blank
bbaggins
FL
Avatar_f_tn
Blank
Crystal413
VA
Avatar_m_tn
Blank
weaver71
Other